Nebraska, 2010

Hail and Damaging Wind in Nebraska, September 9, 2010

September 9, 2010 · NWS CYS · 4 events in 2 counties and zones

Thunderstorms developed over the western Nebraska Panhandle during the late afternoon of 9 September 2010. These storms formed along a dry line that extended from western South Dakota into extreme southeastern Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms developed over the western Nebraska Panhandle during the late afternoon of 9 September 2010. These storms formed along a dry line that extended from western South Dakota into extreme southeastern Wyoming. The hardest hit area, Melbeta Nebraska, received golfball sized hail with one of these severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 9, 1:28 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 9, 1:28 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT THU SEP 9 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
WARM...DRY...AND WINDY CONDITIONS ARE PREVALENT OVER MUCH OF THE
WESTERN CWA THIS AFTERNOON AS SHORTWAVE ENERGY IS MOVING TOWARD
THE REGION IN THE SOUTHWEST FLOW ALOFT. A SURFACE COLD FRONT
CURRENTLY ACROSS NORTHWEST WYOMING WILL MOVE THROUGH THE CWA LATER
THIS EVENING...BUT WILL FIRST BRING GUSTY WINDS AS THE PRESSURE
GRADIENT TIGHTENS AHEAD OF IT. ALONG AND WEST OF THE LARAMIE
RANGE...SURFACE WINDS HAVE BEEN OUT OF THE SOUTHWEST GUSTING 30 TO
45 MPH. DRY DOWNSLOPE WINDS WILL DROP RELATIVE HUMIDITY VALUES
BELOW 15 PERCENT THIS AFTERNOON ACROSS PORTIONS OF CONVERSE AND
NIOBRARA COUNTIES WHERE A RED FLAG WARNING IS IN EFFECT FOR
EXPECTED CRITICAL FIRE WEATHER CONDITIONS. ELSEWHERE IN WYOMING...
EXPECT RELATIVE HUMIDITY VALUES TO REMAIN ABOVE CRITICAL LEVELS IN
THE UPPER TEENS TO UPPER 20S. THE COLD FRONT MOVES ACROSS THE CWA
THIS EVENING AND WILL EASE WINDS AND COOL TEMPS SO RELATIVE
HUMIDITY VALUES WILL INCREASE OVERNIGHT.

THE OTHER CONCERN TODAY IS THE POTENTIAL FOR SEVERE WEATHER IN THE
NEBRASKA PANHANDLE. THE ATMOSPHERE IS BECOMING INCREASINGLY
UNSTABLE WITH THE CAP SLOWLY ERODING OVER THIS AREA EARLY THIS
AFTERNOON. SPC MESOANALYSIS SHOWS ROUGHLY 1000 J/KG OF MLCAPE
CENTERED OVER THE SOUTHERN PANHANDLE WITH 1000-2000 J/KG OF SBCAPE
MORE WIDESPREAD AND CREEPING INTO SE WYOMING...WITH LAPSE RATES
STEADILY INCREASING AS WELL. A SURFACE TROUGH IS LOCATED JUST TO
THE LEE OF THE LARAMIE RANGE AND CUMULUS CLOUDS ARE BEGINNING TO
BUILD IN THIS AREA OF CONVERGENCE...ESPECIALLY IN THE VICINITY OF
THE NORTH PLATTE RIVER VALLEY WHERE WINDS ARE MORE SOUTHEASTERLY
VERSUS SOUTHERLY ELSEWHERE. THUS THE CURRENT FORECAST REMAINS ON
TRACK FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP THIS AFTERNOON ACROSS EXTREME SOUTHEAST WYOMING AND TRACK
NORTHEAST INTO THE NEBRASKA PANHANDLE. SOME MAY BE SEVERE WITH
WIND AND HAIL THE MAIN THREATS LATE THIS AFTERNOON AND EVENING AS
THE FRONT MOVES THROUGH.

CONDITIONS SHOULD IMPROVE OVERNIGHT BEFORE ANOTHER ROUND OF GUSTY
NORTHWEST WINDS DEVELOP ON FRIDAY. TEMPERATURES WILL REMAIN ON THE
COOL SIDE AS 700 MB TEMPS RANGE FROM 2 TO 6 DEGREES CELSIUS IN A
NORTH TO SOUTH ORIENTATION. HOWEVER...RIGHT ALONG THE WY/NE/CO
BORDER...TEMPS COULD WARM JUST ENOUGH AND COMBINE WITH THE DRY
POST-FRONTAL AIR MASS TO PLUMMET RELATIVE HUMIDITY VALUES ENOUGH
TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS IN THIS AREA.
HOWEVER...CONFIDENCE IS HIGHER THAT TEMPS WILL BE COOL ENOUGH TO
KEEP HUMIDITY VALUES ABOVE CRITICAL LEVELS.

.LONG TERM...SATURDAY THROUGH THURSDAY
500 MB HEIGHTS GRADUALLY RISE UNDER ZONAL/WESTERLY FLOW THIS WEEKEND.
AS THE EASTERN PACIFIC TROUGH SLOWLY DEEPENS AND APPROACHES THE WEST
COAST EARLY NEXT WEEK...THE RIDGE TO THE EAST AMPLIFIES WITH THE
AXIS OVER THE ROCKIES THROUGH WEDNESDAY. THE RIDGE IS SUPPRESSED
SOUTHWARD AS THE TROUGH OVER OR/CA MOVES EAST-NORTHEAST ACROSS
THE NORTHERN/CENTRAL ROCKIES. THE GFS SOLUTION REMAINS FAIRLY
CONSISTENT...WHILE THE 12Z ECMWF MOVES A SHORTWAVE TROUGH ACROSS
THE CWA ON WEDNESDAY. A WEAK SURFACE COLD FRONT MOVES ACROSS THE
CWA ON SUNDAY. BEHIND THE FRONT...HIGH PRESSURE BUILDS SOUTHEAST
OVER THE NORTHERN/CENTRAL PLAINS EARLY NEXT WEEK. THIS WILL ALLOW
A MOIST SOUTHEAST BOUNDARY LAYER FLOW TO DEVELOP EAST OF THE
LARAMIE RANGE MONDAY NIGHT THROUGH WEDNESDAY MORNING. MODEL
925-850 MB RELATIVE HUMIDITY PROGS AND SOUNDINGS SUGGEST LOW
CLOUDS/FOG WILL BE POSSIBLE DURING THE LATE NIGHT/EARLY MORNING
PERIODS. THEY ALSO INDICATE MARGINAL INSTABILITY DURING THE
AFTERNOONS...HOWEVER MUCH OF THE AREA EAST OF THE LARAMIE RANGE
WILL BE CAPPED TO PRECLUDE CONVECTIVE DEVELOPMENT. TEMPS WILL
AVERAGE 5 TO 10 DEGREES ABOVE NORMAL SATURDAY THROUGH MONDAY...
THEN MODERATE TO ABOUT 5 DEGREES ABOVE NORMAL FOR TUESDAY THROUGH
THURSDAY.

&&

.AVIATION...18Z TAF ISSUANCE
VFR CONDITIONS ARE FORECAST THROUGH THE NEXT 24 HOURS. GUSTY SOUTH
TO SOUTHWEST SURFACE WINDS OF 25 TO 45 MPH WILL PREVAIL THIS AFTERNOON
AND EVENING AS A COLD FRONT PUSHES EAST ACROSS SOUTHEAST WYOMING AND
WESTERN NEBRASKA PANHANDLE. ISOLATED SHOWERS AND TSTORMS WILL DEVELOP
LATER THIS AFTERNOON...MAINLY ALONG AND EAST OF THE LARAMIE RANGE...
AND BECOME MORE NUMEROUS OVER THE NEBRASKA PANHANDLE THIS EVENING.
A BRIEF PERIOD OF MVFR CONDITIONS AND MODERATE TURBULENCE WILL BE
POSSIBLE IN AND NEAR THE TSTORMS. WINDS WILL SHIFT TO THE WEST AND
NORTHWEST AND SLOWLY DIMINISH BEHIND THE COLD FRONT LATER THIS EVENING
AND INTO THE OVERNIGHT PERIOD.

&&

.FIRE WEATHER...
A RED FLAG WARNING IS IN EFFECT THROUGH 7 PM MDT THIS EVENING FOR
ZONE 301 AS GUSTY SOUTHWEST WINDS WILL COMBINE WITH WARM AND DRY
CONDITIONS...PRODUCING CRITICAL FIRE WEATHER CONDITIONS. ELSEWHERE
ACROSS WYOMING...HUMIDITY VALUES ARE EXPECTED TO REMAIN IN THE UPPER
TEENS TO UPPER 20S...WITH MUCH HIGHER VALUES IN THE NEBRASKA
PANHANDLE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL FORM
JUST EAST OF THE LARAMIE RANGE THIS AFTERNOON AND TRACK ACROSS THE
NEBRASKA PANHANDLE THROUGH THIS EVENING. A COLD FRONT WILL MOVE
ACROSS THE DISTRICT THIS EVENING AS WELL BRINGING COOLER TEMPS FOR
FRIDAY. NORTHWEST WINDS WILL AGAIN BE GUSTY ACROSS MUCH OF THE
AREA FRIDAY...WITH NEAR CRITICAL CONDITIONS POSSIBLE ALONG THE
CO/WY/NE BORDER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 7 PM THURSDAY FOR WYZ101-WYZ102.
NE...NONE.

&&

SHORT TERM/AVIATION...RJM
LONG TERM...JAMSKI
Hazardous weather outlook, Sep 9, 3:43 AM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
443 AM MDT THU SEP 9 2010

WYZ101>103-106>108-116>119-101045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
443 AM MDT THU SEP 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL FORM IN THE MID AFTERNOON OVER THE
LARAMIE RANGE AND MOVE TO THE NORTHEAST ACROSS SOUTHEAST
WYOMING. THE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH. THE
ACTIVITY WILL DIMINISH AND END IN THE EVENING. WESTERLY WINDS
WILL GUST AS HIGH AS 35 MPH OVER AND JUST EAST OF THE LARAMIE
RANGE FROM LATE MORNING THROUGH TONIGHT. THE WARM...WINDY AND
DRY CONDITIONS WILL HEIGHTEN FIRE WEATHER CONCERNS THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH ON FRIDAY. THE
WARM...DRY AND WINDY WEATHER WILL CREATE NEAR RED FLAG
CONDITIONS ONCE AGAIN FRIDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
443 AM MDT THU SEP 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FORM IN THE LATE AFTERNOON OVER THE
LARAMIE RANGE AND MOVE TO THE NORTHEAST ACROSS THE NEBRASKA
PANHANDLE. A FEW OF THE STORMS WILL BE SEVERE AND PRODUCE HAIL
UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE ACTIVITY
WILL CONTINUE THROUGH THE EVENING BEFORE ENDING. SOUTHERLY WINDS
WILL GUST AS HIGH AS 35 MPH OVER THE PANHANDLE THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-101045-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
443 AM MDT THU SEP 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL GUST AS HIGH AS 35 MPH TO THE WEST OF THE
LARAMIE RANGE FROM LATE MORNING THROUGH TONIGHT. THE WARM...WINDY
AND DRY CONDITIONS WILL HEIGHTEN FIRE WEATHER CONCERNS THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH ON FRIDAY. THE
WARM...DRY AND WINDY WEATHER WILL CREATE NEAR RED FLAG
CONDITIONS ONCE AGAIN FRIDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Sep 9, 4:02 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
502 PM MDT THU SEP 9 2010

NEZ019>021-100000-
BANNER NE-MORRILL NE-SCOTTS BLUFF NE-
502 PM MDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTTS BLUFF...WESTERN
MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL 600 PM MDT...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILDCAT MOUNTAIN...OR 18
MILES SOUTH OF SCOTTSBLUFF...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILDCAT HILLS STATE RECREATION AREA...
  HUBBARD GAP...
  COYOTE ROCK...
  CHIMNEY ROCK...
  MINATARE...
  SCOTTSBLUFF AIRPORT...
  BAYARD...
  LAKE MINATARE...
  MELBETA...
  MCGREW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

CLAYCOMB

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scotts Bluff

When
September 9, 4:43 PM MST to 4:50 PM MST
Where
Scotts Bluff County, 2.95 mi SSW of Melbeta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.740, -103.540

Hail, Scotts Bluff

When
September 9, 4:47 PM MST to 4:55 PM MST
Where
Scotts Bluff County, 2.07 mi SE of Melbeta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.760, -103.490

Hail, Scotts Bluff

When
September 9, 4:50 PM MST to 5:00 PM MST
Where
Scotts Bluff County, 2.06 mi E of Mc Grew
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.750, -103.380

Thunderstorm Wind, Sioux

When
September 9, 5:50 PM MST to 6:00 PM MST
Where
Sioux County, 4.28 mi SE of Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -103.670

Dime sized hail also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249056, 249057, 249058, 249059.